Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 247, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 1997, 6:08 AM EDT for Greene County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 6:08 AM EDT (10:08 UTC)
- Expired
- Jul 27, 1997, 7:15 AM EDT
- In force
- 67 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 271010 RRA SVRMRX TNC059-271115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 608 AM EDT SUN JUL 27 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...GREENE COUNTY AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER GREENE COUNTY. THIS LINE OF STORMS WAS MOVING SOUTH AT 30 MPH AND WILL MOVE ACROSS THE CITY OF GREENEVILLE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...V^ERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 27, 2:30 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 230 AM EDT SUN JUL 27 1997 UA ANALYSIS SHOWS UPPER RIDGE CONTINUING TO BUILD ACROSS THE TN VALLEY. THE WARM TEMPS ALOFT AND PRESENCE OF AN INVERSION NEAR 700 MB KEPT CONVECTION OUT OF THE REGION YDA. HOWEVER...SATELLITE AND JKL WSR-88D SHOWS A MCC OVER OH/WV/FAR NE KY. THIS MCC HAS DEVELOPED IN RESPONSE TO MODERATELY STG/STG ISENTROPIC LIFT AND PRESENCE OF A SFC/850 MB TROUGH. THIS ACTIVITY IS MOVING SOUTHEAST...BUT WILL LIKELY WEAKEN AS IT MOVES INTO SLIGHTLY MORE STABLE AIRMASS. HOWEVER...I DO EXPECT AT LEAST SCT CONVECTION TO MAKE IT INTO SW VA/NE TN BY SUNRISE. THIS ACTIVITY MAY LEAVE SOME OUTFLOW BOUNDARIES FOR WIDELY SCT/SCT CONVECTION FOR THE FCST AREA THIS AFTERNOON...BUT BEST CHC WILL BE ACROSS THE ERN TN MTNS/SW VA/NE TN. CONVECTION WILL LIKELY DISSIPATE THIS EVENING...GIVING WAY TO ANOTHER MOSTLY CLEAR NIGHT WITH AREAS OF FOG. FOR MONDAY...MODELS SHOW UPR RIDGE WEAKENING SOME OF THE FORECAST AREA IN RESPONSE TO A RELATIVELY STG UPR TROUGH MOVING ACROSS THE NORTHERN GREAT LAKES. THE WEAKENING OF THE UPR RIDGE AND PRESENCE OF HIGHER THETA-E VALUES ACROSS THE REGION WILL LIKELY PRODUCE WIDELY SCT/SCT CONVECTION FOR TOMORROW... BUT MAINLY FOR THE HIGHER TERRAIN. AS FOR TEMPS...WOULD TREND TWD THE FAN VALUES. HIGHS TODAY MAY BE A LITTLE TRICKY DEPENDING ON HOW FAR SOUTH MCC OVER THE LOWER OHIO MOVES. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:53 AM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 67 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.